Vitamin D Community
extremely deficient in vitamin d
About This Community:

This community is for discussions about vitamin D, what it does, vitamin D deficiency, symptoms, foods that provide vitamin D, supplements, effects on health and when to see your doctor. We also encourage discussions about any other vitamin D topics that would be of interest to other members.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

extremely deficient in vitamin d

I had a blood test that normal is 30-100 and mine was 6.8. The physician put me on 100,000 iu per week for three months and then evey other week.  I am extremely fatigued, like its an effort to stand errect. I have leg and arm pain like someone punched me hard.  Are these caused by this deficiency and I am concerned WHY I am deficient. I am post menopausal age 60. Shouldn't my doctor be concerned with why its so low? How long before I begin to feel better. I have joint and bone pain all the time and I am thinking it may be related to this. I also am foggy headed much of the time. Thank you


This discussion is related to Vit. D insufficiency-low enough to cause symptoms?.
Tags: Vitamin D
Related Discussions
12 Comments Post a Comment
Blank
1268057_tn?1418174381
I completely understand your situation.  I was Vitamin D deficient myself; level was 8.  Vitamin and mineral deficiencies are common in menopausal and post menopausal women.  And yes, believe it or not, all your symptoms can be related to a vitamin D deficiency.  

Vitamin D is NOT easy to obtain through foods and foods that contain vitamin D are fortified with it.  Little exposure to or no exposure to the sun and/or dark skin and being overweight can also be causes for vitamin D deficiencies.  

Take the prescribed amount and try to get 15-20 mins in the sun/per day if you can.  You should notice an improvement probably after a month.  

You aren't alone.  Alot of people are vitamin D deficient and don't know it.  Doctors fail to check this quite often.  I had to ask my physician to check mine based on a "hunch" of mine.  I am in the beginning of menopause.  

Blank
144586_tn?1284669764
Joint and bone pain can certainly be due to low vitamin D3. Generally, they try to keep your levels above thirty. It's a bit better to take a daily dose, but in patients that may be non-compliant a physician may order a single once-weekly dose of from 50,000 - 100,000 IU. Exposure to sunlight generates vitamin D3, however in some people the mechanism doesn't work very well. There is a genetic factor. Being foggy-headed is often a result of oxygen deficiency, anemia or glucose levels, however it can sometimes be due to a vitamin deficiency. Try taking a sublingual B-12 tablet (under the tongue) every day with folic acid.
Blank
Avatar_f_tn
I get a bit itchy and a red rash each time I take the vit d...but not until several hours later, very weitd. Today I didnt get as itchy and still got some rash.  What bothers me is not understanding the reason why my vit d is extremely low.....should they be checking anything else? My anion gap was 7 which was the low end of the scale but I guess normal although just...is that related at all?
Blank
1268057_tn?1418174381
You are getting "itchy" and experiencing a "red rash" everytime you take the vitamin D?  Well, DON'T take another dose until you talk with the prescribing physician about this as he/she NEEDS to know immediately.  

The anion gap sounds insignificant.  

Have you had other basic labs drawn, i.e thyroid panel, iron panel, b vitamin panel (in particular b12 lab)?  

I did post some of the MAIN reasons someone could experience low vitamin D levels in my initial post.  Vitamin D deficiencies are NOT uncommon especially for someone in your age group.  
Blank
681148_tn?1285160820
A huge problem I have noticed in doctors prescribing vitamin D is that they neglect to tell patients to take magnesium with the vitamin D.  This is a separate issue from being itchy when taking the vitamin D supplement, whether prescription or the natural vitamin D3.  Natural vitamin D3 is actually the preferred vitamin D.  I am mentioning the magnesium, because it is usually neglected and a lot of people do not know about it or how important it is--including allopathic (or conventional) doctors.  Sometimes naturopaths don't mention it either, but they're more likely to know about the importance of magnesium than allopathic doctors.  Along with this, there is just as much magnesium deficiency in the world as there is vitamin D deficiency, and the two seem to be linked.

The Vitamin D Council has articles explaining the importance of magnesium in particular to be taken with vitamin D.  It is important for the proper synthesizing of the vitamin D supplements.

In the case of getting all itchy from the supplement, whether the prescription mega dose of the synthetic vitamin D2 or the OTC natural vitamin D3, I would agree about not taking any more and to tell your doctor right away.  You may have an allergy to oral vitamin D.  It is not an uncommon occurrence at all.  Many with autoimmune issues do not tolerate oral vitamin D supplements, in spite of how important of a role that vitamin D plays in immune system support.  Any time you get itchy from any sort of medication or supplement, even allopathic doctors take notice, because this is a sign of possible allergy and no one wants this to develop into anaphylactic  shock.
Blank
Avatar_f_tn
well I am getting less itchy by pill #4 and Im only getting life a pink beard I guess for lack of description haha......I thought since I am so low that getting 50,000 twice a week was a shock to my body and it needs time to get use to it....I dont want to tell them Im allergic to it because I need it and I know they will say dont take it....it seems I am allergic to everything the past ten years.  I think all my other blood work including thyroid was ok. She told me to also take a multo vitamin but wont that be way too much vit d to take? or should I take it also?  My bones hurt like someone hit me with a pipe.....arms mainly....do yo think its from this deficiency and when can I expect relief? Thanks for your help
Blank
1268057_tn?1418174381
I would recommend finding a multivitamin WITHOUT the vitamin D included and taking the vitamin D prescribed.  You definitely don't want to be taking too much in.  Do check with your physician about this.  Pharmacist are also a great source to ask about this as well.  

I think you still should report the problem to your physician about the itching, etc. and let him/her give you recommendations.  Perhaps he/she might advise lowering the dose vs. discontinuing it.  

I had the same crappy symptoms you are experiencing and NO ONE didn't even think to check my vitamin D levels until I mentioned it.  I felt better after 4-6 months taking the vitamin D.  

Vitamin deficiencies are so common among menopausal and post menopausal women.  

Hang in there; it will get better.  
Blank
681148_tn?1285160820
It is very important to take a minimum of 5,000 iu of vitamin D3 just for maintenance after you recover.  While recovering, you can take more and it won't be a problem, unless you simply don't tolerate oral vitamin D.  I also had severe vitamin D deficiency.  It nearly killed me.  Since most of us are magnesium deficient as well, it really is important to take the magnesium as I mentioned already.  I personally felt better with the natural vitamin D3 than I did the prescription vitamin D2 mega dose.  But, with the severe vitamin D deficiency, it is very important to take the mega dose just to get the vitamin D up to a safe level.
Blank
1268057_tn?1418174381
I sure hope you are better.  I actually had a physician that just pretty much "shrugged" his shoulders about my vitamin D deficiency as if it was "no biggie."  My level was an 8.  He stated that shouldn't cause any issues.  Can you believe that?  
Blank
Avatar_f_tn
when should I ask for my vit d to be checked again?  I have been taking med for arrythmias and I know if you get too much vit d it can kick off pvc's so I am also paranoid about this.  I continue to take it because I have such bad bone pain I am hoping this is whats causing it and that it will soon start to make a difference. Thank you all so much for help.
Blank
1268057_tn?1418174381
When did you have your last check/last lab?  I had mine rechecked after two months of taking vita D, however, with your heart condition and all, I would recommend having it checked after ONE month of taking the vita D.  
Blank
Avatar_f_tn
its only been two weeks...I will check with my doctor to make sure she doesnt let it go this time.I read that you can get pvc's from deficiency and also if you have too much....seems I can't win haha
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Vitamin D Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top General Health Answerers
4851940_tn?1385441629
Blank
jemma116
United Kingdom
1530171_tn?1418143903
Blank
TheLightSeeker
London, ON
1236893_tn?1408490528
Blank
gymdandee
NJ
Avatar_m_tn
Blank
rocksolid321